Sign in to comment!

Menu
Home

Label Change for Viagra, Cialis, Levitra

The FDA has approved updated labeling for the erectile dysfunction drugs Cialis, Levitra, and Viagra.

The change reflects a small number of postmarketing reports of sudden vision loss attributed to NAION (nonarteritic ischemic optic neuropathy), a condition in which blood flow is blocked to the optic nerve, states an FDA news release.

Tens of millions of men worldwide have used the drugs. The reported vision problems have been extremely rare.

FDA's Advice for Patients

The FDA advises patients to stop taking these medicines and call a doctor or health care provider right away if they experience sudden or decreased vision loss in one or both eyes.

"Further, patients taking or considering taking these products should inform their healthcare professionals if they have ever had severe loss of vision, which might reflect a prior episode of NAION. Such patients are at an increased risk of developing NAION again," says the FDA.

"At this time, it is not possible to determine whether these oral medicines for erectile dysfunction were the cause of the loss of eyesight or whether the problem is related to other factors such as high blood pressure or diabetes, or to a combination of these problems," says the FDA.

The new labeling information is available along with additional information for health care providers and consumers online.

FDA's Statement

The FDA's alert reads:

"A small number of men have lost eyesight in one eye some time after taking Viagra, Cialis, or Levitra. This type of vision loss is called non-arteritic anterior ischemic optic neuropathy (NAION). NAION causes a sudden loss of eyesight because blood flow is blocked to the optic nerve."We do not know at this time if Viagra, Cialis, or Levitra causes NAION. NAION also happens in men who do not take these medicines. People who have a higher chance for NAION include those who: have heart disease are over 50 years old have diabetes have high blood pressure have high cholesterol smoke have certain eye problems

"FDA has approved new labels for Viagra, Cialis, and Levitra to include information on possible eyesight loss (NAION).

"Stop using Viagra, Cialis, or Levitra if you have a loss in your eyesight. Get medical help right away."

Lilly's Response

Cialis is marketed by Lilly ICOS. Levitra is co-marketed by GlaxoSmithKline and Schering-Plough. Those companies -- and Pfizer -- are WebMD sponsors.

Lilly spokeswoman Kindra Strupp tells WebMD that on May 20 "there was a change to the postmarketing adverse events section ... that comes toward the end of the [Cialis] label.

"There were a couple of items that were included under the ophthalmologic events section, which included NAION," Strupp continues.

"The FDA came back and for all the sponsors there would be precautionary language around NAION," says Strupp.

Schering-Plough's Comments

Julie Lux, a spokeswoman for Schering-Plough, tells WebMD:

"We support the FDA's decision to adopt new prescribing information regarding PDE-5 inhibitors [Viagra, Cialis or Levitra] and NAION. In addition, we continue to confer with other regulatory authorities worldwide and we constantly monitor product safety reports and work closely with worldwide regulatory authorities including the FDA to ensure that appropriate product information is shared with physicians and their patients.

"We recently received one spontaneous report of NAION occurring in a man taking Levitra," Lux continues.

"It is not possible to determine whether this event is related to the use of Levitra, to the patient's underlying risk factors for developing NAION, to a combination of these factors, or to other factors. Additional cases of visual loss have been identified for which insufficient data is available to confirm the diagnosis," says Lux.

"While a casual relationship to use of PDE-5 inhibitors including Levitra has not been established, we agree with [the] FDA that the inclusion of this new safety information in all PDE-5 labels will further assist physicians in making important treatment decisions for their patients with ED [erectile dysfunction]," says Lux.

Pfizer's Past Statement

A Pfizer spokesperson was not available for immediate comment.

However, Pfizer issued a news release in late June on the topic. In the release, Pfizer's Chief Medical Officer Joseph Feczko, MD, said, "There is no evidence that Viagra causes blindness or any other serious ocular condition."

By Miranda Hitti, reviewed by Brunilda Nazario, MD

SOURCES: News release, FDA. Kindra Strupp, spokeswoman, Lilly. Julie Lux, spokeswoman, Schering-Plough. WebMD Medical News: "Rare Reports of Vision Loss With Viagra." WebMD Medical News: "Viagra Label May Note Rare Vision Problems." WebMD Medical News: "Pfizer: Viagra Does Not Raise Blindness Risk.